Thunderstorm Wind, Kiowa
- When
- March 13, 1:38 AM CST
- Where
- Kiowa County, 2.15 mi NNW of (Hbr)hobart Airport
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.020, -99.060
A very strong low pressure system brought thunderstorms with severe wind gusts on the morning of the 13th and very high non-thunderstorm winds during the afternoon of the 13th.
Every event with a place to put it; 50 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A very strong low pressure system brought thunderstorms with severe wind gusts on the morning of the 13th and very high non-thunderstorm winds during the afternoon of the 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 12, 11:36 PM CST, 2 hours 2 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1236 AM CDT Wed Mar 13 2019
.DISCUSSION...
&&
.AVIATION...
For the 06z TAFs:
Ceilings and visibility have improved some at many sites over the
last couple of hours as increased gradient and strengthening winds
have caused more turbulent mixing. This trend is unlikely to
reverse as winds continue to increase overnight. Brief low
visibility may accompany the heaviest part of the band of heavy
rain and thunderstorms as it moves through overnight. Strong
southerly winds will veer to southwesterly tomorrow behind the
departing rain. Significant strengthening of winds will occur
tomorrow with gusts as high as 60 mph possible across western and
northern Oklahoma, and possibly into central Oklahoma.
&&
.PREV DISCUSSION... /issued 623 PM CDT Tue Mar 12 2019/
DISCUSSION...
00Z TAF discussion.
AVIATION...
IFR and LIFR conditions to continue overnight before VFR
conditions develop by late morning tomorrow. Patchy fog and very
low ceilings will continue overnight with some drizzle and light
showers this evening. There will be a round of thunderstorms that
is expected to traverse much of the area after midnight and move
from west to east through 12Z to 14Z. Skies are expected to clear
from west to east by late morning. Southeast winds will become
southerly overnight and become quite gusty. Winds will become very
strong by late morning with sustained winds of 30 to 40kts with gusts
over 40kts likely with some gusts over 50kts.
PREV DISCUSSION... /issued 251 PM CDT Tue Mar 12 2019/
DISCUSSION...
Later today through Wednesday, a very cold trough moving across the
Pacific Northwest will phase with another trough/low over the
Baja region. Farther east, a warm and humid air mass over central
and southern Texas will be advected northward into the southern
Plains through tonight. This will result in areas of dense fog,
through at least the early to mid evening. Low visibility in fog
may be mitigated by rain showers this afternoon and early evening.
Rather impressive height falls will occur late this evening through
early Wednesday morning, as a negatively tilted trough moves
across southern and central Plains. At surface, rapid
intensification of a surface low is expected over far southeast
Colorado and western Kansas on Wednesday. A tight pressure
gradient and mixing will result in the potential for damaging wind
gusts to at least 60 mph, especially across the northwest quarter
of Oklahoma. The High Wind Watch was converted to a High Wind
Warning and a Wind Advisory was issued for south central and
southeast Oklahoma.
Before this occurs, scattered showers and a few thunderstorms will
move across mainly western and northern Oklahoma this afternoon
and early evening. A more notable area/line of precipitation is
expected to enter far western Oklahoma and western north Texas
around midnight. Locally heavy rainfall is expected to occur with
some of the storms, but a relatively short duration of
precipitation will reduce the risk of flooding. Strong to severe
wind gusts may occur within this line/area of precipitation
overnight and early Wednesday, given very strong low-level shear.
Southern Oklahoma and western north Texas may be more susceptible.
After a relatively warm and dry day Wednesday, much cooler and
drier air will push across the state behind a cold front.
Sustained winds will remain rather strong through at least
midnight, but a decrease in stronger wind gusts is anticipated.
Strong gusty north winds are expected Thursday, and a Wind
Advisory may be required for northern parts of Oklahoma. Much
lighter winds are expected by Thursday evening.
Dry weather with near or slightly below average temperatures
is expected Friday into early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 70 41 50 31 / 80 0 0 0
Hobart OK 68 38 52 29 / 10 0 0 0
Wichita Falls TX 70 43 57 32 / 30 0 0 0
Gage OK 65 33 46 24 / 30 10 0 0
Ponca City OK 68 41 47 31 / 100 10 10 10
Durant OK 69 46 58 34 / 100 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...High Wind Warning from 10 AM this morning to 1 AM CDT Thursday
for OKZ004>030-033>039-044.
Dense Fog Advisory until 1 AM CDT early this morning for
OKZ004>006-009>011-014>017-021-022-033>039-044.
Wind Advisory from 10 AM this morning to 1 AM CDT Thursday for
OKZ031-032-040>043-045>048-050>052.
TX...High Wind Warning from 10 AM this morning to 1 AM CDT Thursday
for TXZ083>089.
Dense Fog Advisory until 1 AM CDT early this morning for
TXZ083>085.
Wind Advisory from 10 AM this morning to 1 AM CDT Thursday for
TXZ090.
&&
50/12/12Hazardous Weather Outlook National Weather Service Norman OK 732 PM CDT Tue Mar 12 2019 OKZ004>048-050>052-TXZ083>090-140045- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 732 PM CDT Tue Mar 12 2019 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms and heavy rain... There is a Slight Risk of severe thunderstorms late tonight across far southwest Oklahoma and western north Texas, or areas south of an Altus to Wichita Falls line. A Marginal Risk is located along and south of a line from Arnett to Chickasha to Ardmore. Around midnight, a band of heavy rain and thunderstorms is expected into far western Oklahoma and north Texas. The band of thunderstorms will move quickly to the east and should be confined to eastern Oklahoma, by mid morning Wednesday. Damaging wind gusts are possible within this band of rain, especially within the risk areas. The storms will also be capable of producing localized flooding. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across western north Texas and southern Oklahoma should prepare for severe weather operations after midnight. .Dense Fog... Areas of dense fog will occur across portions of western Oklahoma and western north Texas this evening. Visibility at times will drop to 1/4 mile of less. Visibility will improve late this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Wind... Very strong winds are possible on Wednesday. Wind gusts to 60 mph could occur across much of the area. A High Wind Warning is in effect for roughly the western half of Oklahoma and western north Texas. .Fire Weather... Strong southwest to west winds and low relative humidity Wednesday afternoon may lead to elevated fire weather conditions across western Oklahoma and western north Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
107 AM CDT WED MAR 13 2019
TXZ083-084-087-088-130630-
Foard TX-Knox TX-Baylor TX-Hardeman TX-
107 AM CDT WED MAR 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR Foard...Knox...southwestern
Baylor and Hardeman Counties Until 130 AM CDT....
AT 103 AM CDT, strong thunderstorms were along a line extending from
7 miles east of Cee Vee to 5 miles north of Old Glory, moving east at
55 MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3423 10005 3423 10000 3443 10000 3448 9981
3438 9967 3340 9943 3340 9999 3383 10000
3384 10005
TIME...MOT...LOC 0603Z 258DEG 46KT 3427 10031 3320 10005
ZwinkSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
111 AM CDT WED MAR 13 2019
OKZ019-020-024-025-130645-
Payne OK-Oklahoma OK-Logan OK-Canadian OK-
111 AM CDT WED MAR 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Payne...northwestern
Oklahoma...central Logan and northeastern Canadian Counties Until 145
AM CDT....
AT 108 AM CDT, a strong thunderstorm was located over northwestern
Oklahoma City, moving northeast at 65 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3605 9713 3551 9760 3561 9779 3573 9771
3573 9767 3579 9767 3616 9743 3616 9736
TIME...MOT...LOC 0608Z 211DEG 58KT 3563 9765
ZwinkSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
129 AM CDT WED MAR 13 2019
OKZ033-036-TXZ083-084-087-130700-
Harmon OK-Jackson OK-Foard TX-Knox TX-Hardeman TX-
129 AM CDT WED MAR 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR southern Harmon...southwestern
Jackson...Foard...Knox and Hardeman Counties Until 200 AM CDT....
AT 126 AM CDT, strong thunderstorms were along a line extending from
8 miles north of Kirkland to 14 miles east of Chalk to 5 miles
northwest of O'brien, moving northeast at 50 MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3423 10005 3423 10000 3463 10000 3477 9969
3473 9967 3472 9951 3444 9946 3340 9947
3340 9995 3383 10000 3384 10002
TIME...MOT...LOC 0626Z 245DEG 43KT 3451 10008 3390 9999 3343 9991
BRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
145 AM CDT WED MAR 13 2019
OKZ013-019-020-130715-
Payne OK-Logan OK-Noble OK-
145 AM CDT WED MAR 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR western Payne...northeastern
Logan and eastern Noble Counties Until 215 AM CDT....
AT 143 AM CDT, a strong thunderstorm was located 5 miles northwest of
Coyle, moving northeast at 65 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3654 9698 3652 9701 3651 9701 3651 9703
3633 9703 3633 9692 3625 9692 3624 9691
3590 9725 3600 9743 3656 9703
TIME...MOT...LOC 0643Z 213DEG 57KT 3601 9729
ZwinkSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
204 AM CDT WED MAR 13 2019
OKZ033>037-TXZ083>085-088-130730-
Harmon OK-Kiowa OK-Tillman OK-Greer OK-Jackson OK-Foard TX-
Wilbarger TX-Baylor TX-Hardeman TX-
204 AM CDT WED MAR 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Harmon...
northwestern Kiowa...west central Tillman...Greer...Jackson...
southeastern Foard...Wilbarger...Baylor and southeastern Hardeman
Counties Until 230 AM CDT....
AT 202 AM CDT, strong thunderstorms were along a line extending from
7 miles southeast of Vinson to 3 miles southeast of Millers Creek
Reservoir, moving northeast at 55 MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3340 9941 3365 9948 3375 9948 3377 9951
3486 9980 3512 9938 3511 9936 3340 9897
TIME...MOT...LOC 0702Z 208DEG 49KT 3484 9975 3336 9937
ZwinkSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
236 AM CDT WED MAR 13 2019
OKZ022-034>036-130800-
Kiowa OK-Washita OK-Greer OK-Jackson OK-
236 AM CDT WED MAR 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR western Kiowa...southwestern
Washita...eastern Greer and eastern Jackson Counties Until 300 AM
CDT....
AT 235 AM CDT, strong thunderstorms were along a line extending from
5 miles west of Mangum to 7 miles east of Eldorado, moving northeast
at 40 MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3520 9917 3467 9905 3444 9935 3446 9936
3446 9938 3442 9940 3441 9939 3437 9944
3494 9959
TIME...MOT...LOC 0735Z 220DEG 36KT 3487 9959 3444 9952
ZwinkThe Altus AFB radar (KFDR), 74 km away, was scanning. The volume nearest the first event began at 07:35 UTC.
50 high wind, 2 thunderstorm wind. Local standard time, as filed.
Location is 1 mile northeast of Gene Autry, OK.
Location is 6 miles south-southeast of Durant, OK.
Location is 6 miles southwest of Fittstown, OK.
Downed power lines at Highway 19 and CR 3520.
Power lines down near CR 3610 and CR 1555.
Location is 4 miles west-northwest of Camargo, OK.
Location is 8 miles west-southwest of Arnett, OK.
Location is 7 miles west of Watonga, OK.
Location is 1 mile southwest of Gage, OK.
Location is 1 mile west of Burns Flat, OK.
Location is 3 miles westof Gould, OK.
Location is 3 miles north of Putnam, OK.
Location is 4 miles east-southeast of Erick, OK.
Location is 3 miles south-southwest of Freedom, OK.
Location is Alva, OK.
Power poles blown down west of Buffalo and south of Highway 64.
Location is 5 miles south Elk City, OK.
At least one light pole was downed on I-35 and Hefner Road.
Location 8 miles west-southwest of Arnett, OK.
Location is 4 miles west-southwest Weatherford, OK.
Location is 6 miles southwest of Cheyenne, OK.
Tractor trailer truck blown over on Highway 270.
Location is in Clinton, OK.
Location in Gage, OK.
Location is 4 miles west-northwest of Bessie, OK.
Location is 7 miles west-northwest of Seiling, OK.
Location in Gage, OK.
Location is 3 miles west of Medicine Park, OK.
Location is 5 miles southwest of Butler, OK.
Location in Woodward, OK.
Location in Alva, OK.
Location is 3 miles northeast of Clinton, OK.
Location is 3 miles south of Altus, OK.
Location 3 miles south-southwest of Freedom, OK.
Location 7 miles west of Watonga, OK.
Pieces of sheet metal roof torn off of a barn. Time estimated.
Location 2 west-southwest of Woodward, OK.
Several power poles snapped in Woodward. Arcing lines caused spot fires.
Stop light pole was blown down along Sheridan Ave. Time estimated from radar.
Roof partially torn off of a fire station at SE 15TH and Sunnylane road in Del City.
Location in Woodward, OK.
Location 3 miles north of Putnam, OK.
Portions of a wooden backyard fence were blown down 3 miles northwest of Noble.
Power pole down along I-44 just east of I-35, about 6 miles north-northeast of Lake Aluma.
Power pole down along I-44 just east of I-35, 6 miles north-northeast of Lake Aluma.
Location is 3 miles southeast of Breckenridge, OK.
Location is 7 miles west of Watonga, OK.
Location is 4 miles west-southwest Weatherford, OK.
Location is 4 miles south-southeast of Marshall, OK.
Location is 7 miles south-southeast of Red Rock, OK.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811421, 811422, 811983, 812001, 811992, 812971, 812969, 812000, 811982, 811981, 811958, 811991, 811957, 811989, 811987, 811998, 811997, 812992, 811973, 812980, 811955, 811956, 811980, 812990, 811960, 811949, 811978, 811996, 811945, 811976, 811995, 811954, 811953, 811986, 811984, 811951, 811952, 812996, 811948, 812968, and more.